Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 112, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 19, 2019, 12:56 PM CDT for Douglas County, Todd County, Minnesota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2019, 12:56 PM CDT (17:56 UTC)
- Expired
- Jul 19, 2019, 1:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Douglas County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 157 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 1:00 PM CDT | HAIL 1.75 | 2 Nnw West Union, MN | ALONG COUNTY ROAD 51. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 848 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.9
The text
As transmitted.
970
WUUS53 KMPX 191756
SVRMPX
MNC041-153-191830-
/O.NEW.KMPX.SV.W.0112.190719T1756Z-190719T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1256 PM CDT Fri Jul 19 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Douglas County in west central Minnesota...
Southern Todd County in central Minnesota...
* Until 130 PM CDT.
* At 1255 PM CDT, a severe thunderstorm was located near Lake Osakis,
or 13 miles southeast of Alexandria, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Law enforcementb reported golf ball size hail on
Interstate 94 2 miles southeast of Alexandria at 1247 PM
CDT.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Long Prairie, Grey Eagle, Lake Osakis, Little Sauk, Round Prairie,
Nelson, Burtrum, West Union, Long Prairie Airport, North Shore and
Pleasant Beach.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 110 and 120.
U.S. Highway 71 between mile markers 172 and 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in The Twin Cities.
&&
LAT...LON 4602 9467 4577 9465 4578 9513 4576 9514
4576 9527 4591 9526
TIME...MOT...LOC 1755Z 258DEG 41KT 4583 9512
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
CTG2 follow-up statements
811
WWUS53 KMPX 191807
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
107 PM CDT Fri Jul 19 2019
MNC041-191815-
/O.CAN.KMPX.SV.W.0112.000000T0000Z-190719T1830Z/
Douglas MN-
107 PM CDT Fri Jul 19 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4602 9467 4577 9465 4578 9514 4593 9513
TIME...MOT...LOC 1805Z 258DEG 41KT 4585 9495
$$
MNC153-191830-
/O.CON.KMPX.SV.W.0112.000000T0000Z-190719T1830Z/
Todd MN-
107 PM CDT Fri Jul 19 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHERN TODD COUNTY...
At 105 PM CDT, a severe thunderstorm was located 8 miles north of
Sauk Centre, or 20 miles east of Alexandria, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Law enforcement reported golf ball size hail on Interstate
94 2 miles southeast of Alexandria at 1247 PM CDT.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Long Prairie, Grey Eagle, Lake Osakis, Little Sauk, Round Prairie,
Burtrum, West Union, Long Prairie Airport, North Shore and Pleasant
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.
&&
LAT...LON 4602 9467 4577 9465 4578 9514 4593 9513
TIME...MOT...LOC 1805Z 258DEG 41KT 4585 9495
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
CTG445
WWUS53 KMPX 191816
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
116 PM CDT Fri Jul 19 2019
MNC153-191830-
/O.CON.KMPX.SV.W.0112.000000T0000Z-190719T1830Z/
Todd MN-
116 PM CDT Fri Jul 19 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHEASTERN TODD COUNTY...
At 115 PM CDT, a severe thunderstorm was located near Grey Eagle, or
21 miles west of Little Falls, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Long Prairie, Grey Eagle, Little Sauk, Round Prairie, Burtrum, Long
Prairie Airport and North Shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.
&&
LAT...LON 4602 9467 4577 9465 4581 9497 4596 9497
TIME...MOT...LOC 1815Z 258DEG 41KT 4588 9478
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:02 AM CDT, 6 hours 54 minutes earlier.
Area forecast discussion, Jul 19, 6:02 AM CDT, 6 hours 54 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
602 AM CDT Fri Jul 19 2019
.UPDATE...
Issued at 559 AM CDT Fri Jul 19 2019
Updated for the 12Z aviation discussion below.
&&
.SHORT TERM...(Today through Saturday)
Issued at 428 AM CDT Fri Jul 19 2019
Two primary concerns in the short term period:
1) Excessive Heat. Guidance has trended warmer and higher dew
points are forecast as well. Today will be the hottest day of week,
possibly the season.
2) Severe Thunderstorms (mainly central MN). The frontal boundary
will lift across central MN today and bring the extremely unstable
airmass with it northward through central & southern MN, and western
WI.
As of 4AM local time, the front was analyzed along the MN/IA border
and will begin lifting north through the morning. By mid afternoon,
the front will be north of the Twin Cities, stretching form a subtle
surface low west to east from west central MN through western WI.
Dew points in the upper 70s and temperatures in the low 90s are
expected across most of the area by the afternoon. An EML will
spread over the region by the afternoon leading to lapse rates of
around 8 deg C per km. This will lead to MLCAPE values of 4,000-
6,000 J/kg this afternoon across the area. Strong westerly flow will
be present aloft, despite the main jet being displaced to the north.
Southerly surface winds along and south of the front will veer with
height with 500H winds expected to reach 50 knots from the west.
Effective shear will reach 45-55 knots- ample for supercell
thunderstorms to develop. In terms of CAPE and shear, today will be
one of the more favorable setups we've seen in a while.
The question then revolves around forcing to spark thunderstorms.
There is no strong upper shortwave to aid in development of storms,
but low level convergence along the surface low and frontal boundary
should provide the lift needed to generate thunderstorms. This is
most likely to occur across west central MN early this afternoon,
with areas south of there potentially remaining capped.
With storms that develop in the vicinity of the low or front,
tornadoes, strong downburst winds, and very large hail will all be
possible. Given the thermodynamic environment, storms that initiate
will quickly become strong and potentially interact with the frontal
boundary, leading to the risk of tornado development. Storms will
continue to grow upscale this afternoon toward evening, merging
into a strong to severe line as storms become cold pool dominant. At
that point, downburst winds would become the main threat but large
hail and isolated tornadoes would still be possible. This evolution
looks most likely to occur across eastern MN into west central WI.
The heat and humidity concerns have increased today. With the
subtle low pressure area lifting northeast out of South Dakota, the
thermal ridge will nose it's way across southern MN by the midday
near peak heating. The airmass has fairly widespread dew points of
75-80 degrees which we expect to lift north across southern MN and
parts of Western WI. Heat Indices will rise over 100 degrees by
this afternoon for most of the area, with a few places possibly
approaching 110 degrees. Hence, the heat advisory has been converted
to an Excessive Heat Warning and expanded northward. A Heat Advisory
has also been issued along the frontal boundary in central MN.
Lastly, an organized cluster of thunderstorms has developed early
this morning across the western Dakotas. The expectation with those
storms is for them to dissipate after daybreak as the low level jet
subsides. However, if these storms become self-sustainable, they
would really throw a wrench into the forecast for today's heat and
thunderstorm outlook if they make it to our area by later this
morning.
.LONG TERM...(Saturday night through Thursday)
Issued at 428 AM CDT Fri Jul 19 2019
On Saturday night we finally get to say goodbye to the front
that's plagued the area this week, and greet a more mild and dry
weather pattern.
This will all take place as we transition to a large scale pattern
featuring a western CONUS ridge and an eastern CONUS trough. Highs
in the 70s look to be likely for Sunday and Monday, and then we
creep into the mid 80s for the last half of the week. While minor
blips in the northwest flow and fleeting light precip can't be
ruled out, an overall dry pattern looks to be more likely as we
remain displaced from any major forcing mechanisms.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 559 AM CDT Fri Jul 19 2019
Main issue is thunderstorm potential, and uncertainty remains
above average. An MCS working east across South Dakota will be the
main feature to watch this morning, and if it holds together,
thunderstorms timing would be a few hours earlier than previously
thought. So, bumped up timing but continued some sites in a prob30
due to elevated uncertainty. Otherwise, morning fog will burn off
quickly in the next hour or two.
KMSP...Continued prob30 due to high uncertainty in the evolution
of todays MCS in South Dakota and expected additional thunderstorm
dvelopment later today.
/OUTLOOK FOR KMSP/
Sat...VFR. Chc TSRA. Wind NE 5 kts.
Sun...VFR. Chc TSRA. Wind N 5 kts.
Mon...VFR. Winds N 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 10 PM CDT this evening for WIZ024-
026-028.
Heat Advisory until 8 PM CDT this evening for WIZ014>016-023-025-
027.
MN...Excessive Heat Warning until 10 PM CDT this evening for
MNZ058>070-073>078-082>085-091>093.
Heat Advisory until 8 PM CDT this evening for MNZ049>057.
&&
UPDATE...SPD
SHORT TERM...DWE
LONG TERM...ETA
AVIATION...SPDHazardous weather outlook, Jul 19, 4:08 AM CDT, 8 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 408 AM CDT Fri Jul 19 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 200915- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 408 AM CDT Fri Jul 19 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Strong to severe thunderstorms are expected this afternoon and evening. Large hail, damaging winds and tornadoes are the primary threats, along with heavy rainfall. In advance of the thunderstorms, heat and humidity will build across much of the area. Heat indices from 100 to 110 are expected during the afternoon and early evening hours across central and southern Minnesota and west central Wisconsin. An Excessive Heat Warning is in effect for areas generally south of a Canby to Twin Cities metro to Eau Claire line, with a heat advisory to the north as far as a Sauk Centre to Rush City to Ladysmith Wisconsin line. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance for additional thunderstorms Saturday. A few severe storms appear possible along with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and evening.
In the hours before
Local storm report, Jul 19, 11:46 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1146 AM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL 8 WNW DONNELLY 45.72N 96.17W
07/19/2019 M1.75 INCH STEVENS MN LAW ENFORCEMENT
&&
TDKLocal storm report, Jul 19, 11:56 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1156 AM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL DONNELLY 45.69N 96.01W
07/19/2019 M1.75 INCH STEVENS MN LAW ENFORCEMENT
&&
TDHLocal storm report, Jul 19, 12:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1227 PM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL 1 NE FARWELL 45.76N 95.60W
07/19/2019 M1.00 INCH DOUGLAS MN LAW ENFORCEMENT
&&
TDHLocal storm report, Jul 19, 12:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1249 PM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM HAIL 3 NNE FORADA 45.84N 95.34W
07/19/2019 M1.75 INCH DOUGLAS MN LAW ENFORCEMENT
&&
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:19 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice | 41 min |
| Jul 18, 7:32 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Watonwan | 43 min |
| Jul 18, 10:00 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth | 30 min |
| Jul 19, 3:31 AM CDT | Excessive Heat Warning | MPX | Anoka, Blue Earth, Brown, Carver, Dakota, Faribault and 20 more | 18 hr |
| Jul 19, 11:16 AM CDT | Severe Thunderstorm Warning | MPX | Stevens | 44 min |
| Jul 19, 11:54 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stevens | 36 min |
| Jul 19, 12:27 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stearns, Todd | 33 min |
| Jul 19, 1:26 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 20 min |
| Jul 19, 1:45 PM CDT | Special Weather Statement | MPX | Morrison | 30 min |
| Jul 19, 2:22 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 53 min |
| Jul 19, 2:54 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 36 min |
| Jul 19, 3:05 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 55 min |
| Jul 19, 3:11 PM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs, Morrison | 49 min |
| Jul 19, 3:16 PM CDT | Tornado Warning | MPX | Morrison, Todd | 44 min |
| Jul 19, 3:42 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 48 min |
| Jul 19, 3:45 PM CDT | Severe Thunderstorm Warning | MPX | Morrison | 45 min |
| Jul 19, 3:54 PM CDT | Tornado Warning | MPX | Kanabec | 36 min |
| Jul 19, 4:02 PM CDT | Tornado Warning | MPX | Morrison | 28 min |
| Jul 19, 4:33 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 42 min |
| Jul 19, 4:48 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti | 27 min |
| Jul 19, 5:00 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Mille Lacs, Sherburne | 30 min |
| Jul 19, 5:06 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 54 min |
| Jul 19, 5:15 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti | 30 min |
| Jul 19, 6:00 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 45 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.